EconPapers    
Economics at your fingertips  
 

EXPECTED VALUES AND VARIANCES IN BOOKMAKER PAYOUTS: A THEORETICAL APPROACH TOWARDS SETTING LIMITS ON ODDS

Dominic Cortis

Journal of Prediction Markets, 2015, vol. 9, issue 1, 1-14

Abstract: This study summarizes the key methods of displaying probabilities as odds and provides simple mathematical derivation of a number of key statements in setting odds. Firstly it estimates the expected bookmaker profit as a function of wagers placed and bookmaker margin. Moreover it shows that odds set by bookmakers should have implied probabilities that add up to at least one, otherwise arbitrage is present. Bookmakers can increase profitability by offering more multiples, also known as accumulators, and can lower variation in payouts by maintaining the ratio of wagers and implied probability per outcome.

Keywords: betting markets; odds; arbitrage; multiples; accumulators; bookmakers (search for similar items in EconPapers)
JEL-codes: L83 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)

Downloads: (external link)
http://ubplj.org/index.php/jpm/article/view/987 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:buc:jpredm:v:9:y:2015:i:1:p:1-14

Ordering information: This journal article can be ordered from
http://www.predictio ... ex_files/Page418.htm

Access Statistics for this article

Journal of Prediction Markets is currently edited by Leighton Vaughan Williams, Nottingham Business School

More articles in Journal of Prediction Markets from University of Buckingham Press
Bibliographic data for series maintained by Dominic Cortis, University of Malta ().

 
Page updated 2025-03-19
Handle: RePEc:buc:jpredm:v:9:y:2015:i:1:p:1-14